Format

Send to

Choose Destination
Med J Aust. 1991 Mar 4;154(5):344-50.

Tricyclic antidepressant poisoning.

Author information

1
Emergency Department, Alfred Hospital, Prahran, VIC.

Abstract

OBJECTIVE:

To review poisoning with tricyclic antidepressants.

DATA SOURCE:

English language literature search using Australian Medlars Service (1977-1989), manual search of journals and review of bibliographies in identified articles.

STUDY SELECTION:

Approximately 250 articles, abstracts and book chapters were selected for analysis.

DATA EXTRACTION:

The literature was reviewed and 93 articles were selected as representative of important advances.

DATA SYNTHESIS:

The major features of overdose are neurological, cardiac, respiratory and anticholinergic. Life-threatening complications develop within six hours of overdose or not at all. All patients seen within six hours of overdose should have their stomachs emptied. All patients should receive activated charcoal. Coma, convulsions, respiratory depression and hypotension are treated with standard resuscitation techniques and drugs. Treat patients with significant cardiotoxicity or cardiac arrest with alkalinisation by sodium bicarbonate or hyperventilation, aiming for an arterial pH of 7.45-7.55. Lignocaine is used for ventricular arrhythmias. Other antiarrhythmic drugs are contraindicated (Class 1A, Class 1C), potentially lethal (Class II), of no benefit (phenytoin) or of unproven efficacy (Class III and Class IV). Physostigmine has no role at all. Haemodialysis and haemoperfusion are of no benefit.

CONCLUSION:

The death rate of those who reach hospital is 2%-3%. Most of these deaths are cardiac in origin, and are caused by direct depression of myocardial function rather than cardiac arrhythmias.

PMID:
2017063
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center